# SDR 2021FA0000240

- Difficulty date: May 6, 2021
- Submitted: August 20, 2021
- Operation: General aviation
- Aircraft: N54MC
- Make and model: Piper PA-28-161
- Aircraft serial: 287816208
- Aircraft time: 7,535 hours
- Engine: Lyc O320D3G
- Engine time: 4,201 hours
- System (JASC): 7322 · Fuel Control/Reciprocating Engines
- Part: Carburetor
- Part number: LW1598670
- Part serial: 75958110
- Condition: Leaking
- Location: Engine
- Stage of operation: TX
- How discovered: O
- Nature of condition: A
- Precautionary procedure: E

## Discrepancy

AT AROUND 4:30 LOCAL N54MC ENTERED KDWH AIRSPACE FOR WORK IN THE TRAFFIC PATTERN. AFTER THE 3RD LAP AROUND WE CAME AND LANDED WITH THE INTENT OF GOING BACK, THE THE FLIGHT SCHOOL.  AFTER TOUCHDOWN WE STARTED SLOWING DOWN TO EXIT THE RUNWAY. AS SOON AS WE STARTED SLOWING DOWN, THE ENGINE SHUTDOWN. BUT WE STILL HAD MOMENTUM TO EXIT RUNWAY 35L ON TAXIWAY E. WE EXITED THE RUNWAY AND CAME TO A FULL STOP AND ADVISED TOWER THAT OUR ENGINE QUIT AFTER LANDING AND THAT WE WERE GOING TO ATTEMPT THE RESTART.  DURING THE RESTART, I WAS HANDLING THE RESTART DUE TO THE STUDENT BEING AT LOW TIME AND LOW EXPERIENCE. I TREATED THE RESTART LIKE A NORMAL RESTART AT FIRST, BUT AFTER THE ENGINE WOULD NOT START, I ATTEMPTED THE VAPOR LOCK STARTING PROCEDURE, THROTTLE FULL OPEN, MIXTURE IDLE CUT-OFF. THE ENGINE STARTED TO BEGIN TO START LIKE NORMAL AND THAT IS WHEN I INTRODUCED FUEL. ONCE I MOVED THE MIXTURE TO RICH, THE AIRCRAFT CABIN GOT EXTREMELY HOT, AND WE BEGAN TO SEE THE FLAMES. IN THAT MOMENT, THE STUDENT AND I BEGAN EVACUATING THE AIRCRAFT DUE TO THE SMOKE ENTERING THE CABIN AND THE EXTREME HEAT WE FELT. DURING INVESTIGATION OF THE AIRCRAFT FIRE; THE ELECTRIC FUEL PUMP WAS TURNED ON AND FUEL WAS DRIPPING IN TO AIR BOX.
